Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 287, NWS Dodge City, KS

August 10, 2017Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2017, 3:15 PM CDT for Lane County, Scott County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2017, 3:15 PM CDT (20:15 UTC)
Expired
Aug 10, 2017, 3:45 PM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Lane County, KS, Scott County, KS

The radar

The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 2:27 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS53 KDDC 102015
SVRDDC
KSC101-171-102100-
/O.NEW.KDDC.SV.W.0287.170810T2015Z-170810T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
315 PM CDT THU AUG 10 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Scott County in west central Kansas...
  Northwestern Lane County in west central Kansas...

* Until 400 PM CDT

* At 314 PM CDT, a severe thunderstorm was located 5 miles northwest
  of Scott State Lake, or 18 miles north of Scott City, moving
  southeast at 25 mph.

  HAZARD...Up to Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Scott City, Grigston, Pence, Manning, Scott State Lake and The
  Tractor Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3870 10065 3867 10059 3831 10082 3861 10113
      3870 10113
TIME...MOT...LOC 2014Z 324DEG 22KT 3874 10100 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

HOVORKA
2 follow-up statements
757 
WWUS53 KDDC 102035
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
335 PM CDT THU AUG 10 2017

KSC101-171-102100-
/O.CON.KDDC.SV.W.0287.000000T0000Z-170810T2100Z/
Scott KS-Lane KS-
335 PM CDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN SCOTT AND NORTHWESTERN LANE COUNTIES...

At 334 PM CDT, a severe thunderstorm was located 3 miles south of
Scott State Lake, or 10 miles north of Scott City, moving southeast
at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Scott City, Grigston, Pence, Manning, Scott State Lake and The
Tractor Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Dodge City.

&&

LAT...LON 3870 10065 3867 10059 3835 10080 3870 10113
TIME...MOT...LOC 2034Z 324DEG 22KT 3864 10090 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

HOVORKA
969 
WWUS53 KDDC 102045
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
345 PM CDT THU AUG 10 2017

KSC101-171-102055-
/O.CAN.KDDC.SV.W.0287.000000T0000Z-170810T2100Z/
Scott KS-Lane KS-
345 PM CDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT AND
NORTHWESTERN LANE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Kansas.

LAT...LON 3870 10065 3867 10059 3835 10080 3870 10113
TIME...MOT...LOC 2040Z 324DEG 22KT 3858 10085 

$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:07 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 10, 1:07 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
107 PM CDT Thu Aug 10 2017

...Updated Short Term...

.SHORT TERM...(This afternoon through Friday)
Issued at 107 PM CDT Thu Aug 10 2017

Initial thunderstorm complex across SW KS currently will continue
eastward and will regenerate to some extent this afternoon,
particularly along its southern periphery (likely near or south of
the Oklahoma border). Severe threat from these storms has been
marginal, with wind gusts to near 60 mph, some hail, and locally
very heavy rainfall. Satellite imagery shows sky clearing rapidly
behind this initial convection, with full sun across western
counties and eastern Colorado. As such, still expect 80s areawide
this afternoon, with the atmosphere recovering and CAPE
rebuilding. In other words, thinking is this initial activity will
not deter the expected thunderstorm event this evening. Speaking
of which, still expecting a significant forward-propogating MCS
across at least portions of SW KS this evening and tonight. 12z
NAM is very aggressive with this scenario, and assuming the
boundary layer will recover this afternoon, it appears reasonable.
Thunderstorms will redevelop along the CO/KS border late this
afternoon, then propogate SE. Shear/CAPE combination will support
supercells initially, especially across WFO Goodland's CWA, and
some of this large hail potential will likely impact the NW zones
early this evening. During the 7-10 pm timeframe, thunderstorms
are expected to grow upscale into the MCS, with NAM/GFS and other
models seeming to want to favor the SW zones (west and south of
Dodge City) for the highest impact. Bowing line segments will
deliver strong to damaging winds, and continued to mention this
damaging wind potential in the grids for all zones through late
tonight. In addition, heavy rainfall will accompany this MCS.
Scott City measured rainfall rates of 3-4"/hour earlier, and high
PW will support widespread rainfall from the expected organized
complex. Given Goodland and Wichita are issuing a flash flood
watch, will go ahead and connect the dots to include SW KS. Storm
movement should accelerate as the MCS matures, limiting the
flooding threat to at least some extent.

Cold front/convective outflow combination will race through SW KS
this evening with winds becoming strong and gusty NE. High
confidence of post-frontal stratus/fog/mist developing across all
zones through Friday morning, and included areas of fog in the
grids. Feel NE winds will remain elevated enough to deter dense
fog formation, but with a saturated soil and boundary layer, it
won't take much to reduce visibility. Expected MCS to exit into
Oklahoma during the 4-7 am timeframe.

Friday...Cooler and more stable, and only mentioned isolated rain
showers in the morning. Stratus and fog will hold for at least the
first half of the day, but may not break all day across the SW
zones. Max temperature grids in the lower 80s are dependent on
some afternoon sunshine, but kept mid to upper 70s across the
SW zones.

.LONG TERM...(Friday through Wednesday)
Issued at 257 AM CDT Thu Aug 10 2017

There are chances for thunderstorms every day, except perhaps
for Sunday. Heavy rainfall will be the main concern although
given the aforementioned upper level pattern with upper level jet
persisting, severe weather certainly can't be ruled out.
Placement of low level boundaries and air mass recovery will be
key to any severe episodes and these won't be known with much
detail until perhaps the day before. High temperatures will be
mainly in the upper 70s to 80s unless it happens to be raining in
the afternoon. Lows should be in the lower to middle 60s given
that dewpoints should stay close to that range along with light
nighttime winds.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1200 PM CDT Thu Aug 10 2017

Complicated TAF package with convection likely impacting aviation
at various times through tonight, followed by IFR/LIFR stratus
cigs Friday morning. Tried to keep the 18z TAFs simple for now,
acknowledging that many amendments will be needed over the next 24
hours based on convective/radar/stratus trends. Strong convection
will impact LBL/GCK and surrounding areas through midday. Primary
convective event is expected during the 00-09z Fri time frame,
when models depict an organized convective complex impacting most
if not all of the airports. Primary risk from this convection will
be outflow wind gusts in excess of 50 kts. Inserted convective
TEMPO groups in the 18z TAFs when storms are most likely.
Convective outflow-reinforced cold front will also pass this
evening with gusty NE winds, gusting to near 30 kts even outside
of convection. Finally, have high confidence that flight
categories will degrade after 06z Fri, with IFR/LIFR stratus cigs
expected. Reduced vis in BR/FG also expected Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  86  65  82  66 /  50  80  20  50
GCK  85  62  81  65 /  80  70  20  50
EHA  88  62  78  64 /  40  70  20  50
LBL  91  65  81  67 /  80  70  30  50
HYS  84  61  82  65 /  50  50  10  50
P28  90  68  85  68 /  50  80  20  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Finch
AVIATION...Turner
Hazardous weather outlook, Aug 10, 4:11 AM CDT, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
411 AM CDT Thu Aug 10 2017

KSZ030-031-043>046-061>066-074>081-084>090-110915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
411 AM CDT Thu Aug 10 2017 /311 AM MDT Thu Aug 10 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms with localized heavy rain are expected to develop
this afternoon and evening. These could be severe with hail as
large as tennis balls and wind gusts in excess of 70 mph. An
isolated tornado or two is also possible.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Elevated risk
* Lightning: Elevated risk
* Fog: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There are chances for thunderstorms with locally heavy rain every
day, with the lowest chance on Sunday. Severe storms with hail
and damaging wind can't be ruled out.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Elevated risk
  - Lightning: Elevated risk

* Saturday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Storms spotters will be needed this afternoon and early tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

jf

In the hours before

Local storm report, Aug 10, 12:16 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1216 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     TSTM WND GST     4 SSW WOODS             37.12N 101.14W
08/10/2017  E60 MPH          STEVENS            KS   PUBLIC

            TWO TO THREE INCH TREE LIMBS WERE BROKEN.
            THE TIME WAS RADAR ESTIMATED.

&&

LEE
Local storm report, Aug 10, 2:40 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
240 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             3 SW VODA               39.02N 100.06W
08/10/2017  E4.25 INCH       TREGO              KS   EMERGENCY MNGR

            EM REPORT OF SOFTBALL TO BASEBALL HAIL AT
            MILE POST 121 ON I-70.

&&

LCR
Local storm report, Aug 10, 2:44 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
244 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND GST     WAKEENEY                39.02N 99.88W
08/10/2017  E65 MPH          TREGO              KS   NWS EMPLOYEE

            REPORTED HAIL IN A PREVIOUS LSR ALSO WITH
            THIS SAME REPORT.

&&

LCR
Local storm report, Aug 10, 2:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
246 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             WAKEENEY                39.02N 99.88W
08/10/2017  E2.50 INCH       TREGO              KS   NWS EMPLOYEE

            REPORTED WIND AS WELL; WAS ALSO SENT AS AN
            LSR.

&&

LCR
Local storm report, Aug 10, 3:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             WAKEENEY                39.02N 99.88W
08/10/2017  E2.50 INCH       TREGO              KS   NWS EMPLOYEE

            VIDEO OF TENNIS BALL SIZE HAIL VIA SOCIAL
            MEDIA.

&&

LCR
Local storm report, Aug 10, 3:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
311 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     1 ENE WAKEENEY          39.03N 99.87W
08/10/2017                   TREGO              KS   NWS EMPLOYEE

            90% OF CARS IN PARKING LOT WITH WINDOWS
            BROKEN. NEARBY HOMES HAVE WINDOWS BROKEN AND
            SIDING DAMAGE. NEARBY MILO IS STRIPPED DOWN.

&&

LCR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:43 PM CDTSevere Thunderstorm WarningDDCBarber17 min
Aug 9, 8:07 PM CDTSpecial Weather StatementDDCBarber38 min
Aug 9, 8:21 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche19 min
Aug 9, 8:26 PM CDTSevere Thunderstorm WarningDDCBarber20 min
Aug 9, 8:27 PM CDTSpecial Weather StatementDDCComanche33 min
Aug 10, 4:31 AM CDTDense Fog AdvisoryDDCEdwards, Ellis, Finney, Ford, Grant, Gray and 10 more5 hr
Aug 10, 9:57 AM CDTSpecial Weather StatementDDCHamilton63 min
Aug 10, 10:23 AM CDTSpecial Weather StatementDDCStanton52 min
Aug 10, 10:34 AM CDTSevere Thunderstorm WarningDDCHamilton, Stanton41 min
Aug 10, 11:08 AM CDTSpecial Weather StatementDDCGrant52 min
Aug 10, 11:21 AM CDTSpecial Weather StatementDDCScott39 min
Aug 10, 11:36 AM CDTSpecial Weather StatementDDCSeward, Stevens39 min
Aug 10, 11:50 AM CDTSevere Thunderstorm WarningDDCSeward, Stevens38 min
Aug 10, 12:03 PM CDTSpecial Weather StatementDDCGray, Hodgeman, Lane, Ness57 min
Aug 10, 1:39 PM CDTFlash Flood WatchDDCBarber, Clark, Comanche, Finney, Ford, Grant and 12 more15 hr
Aug 10, 1:52 PM CDTSevere Thunderstorm WarningDDCTrego53 min
Aug 10, 2:11 PM CDTTornado WarningDDCTrego49 min
Aug 10, 2:32 PM CDTTornado WarningDDCTrego43 min
Aug 10, 2:48 PM CDTSevere Thunderstorm WarningDDCEllis, Trego57 min
Aug 10, 3:10 PM CDTFlash Flood WarningDDCTrego3 hr
Aug 10, 3:16 PM CDTSevere Thunderstorm WarningDDCEllis, Rush, Trego44 min
Aug 10, 4:04 PM CDTSevere Thunderstorm WarningDDCEllis, Rush22 min
Aug 10, 4:14 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush46 min
Aug 10, 4:48 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford57 min
Aug 10, 5:18 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt21 min
Aug 10, 5:30 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa60 min
Aug 10, 5:42 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford63 min
Aug 10, 6:24 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.